When asked if they use any drugs, most don’t consider their morning cup of coffee to be one; however, caffeine is a central nervous stimulant. A cup or two of coffee may make you more alert, but 25 cups of coffee can cause a rapid or dangerously erratic heartbeat, seizures, and death. You might ask, who would be dumb enough to drink 25 cups of coffee? Although it is a reasonable question, that is the amount of caffeine contained in one teaspoonful of powdered caffeine. On July 21, the Food and Drug Administration (FDA) issued a warning about powdered pure caffeine being marketed directly to consumers, and strongly recommends avoiding these products. In particular, the FDA addresses the issue of powdered pure caffeine sold in bulk bags over the Internet.
In addition to a rapid or dangerously erratic heartbeat, seizures and death, a caffeine overdose can cause vomiting, diarrhea, stupor, and disorientation. The FDA notes that these symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea, or other caffeinated beverages. The FDA notes that at least one death of a teenager was caused by consumption of caffeine powder. Pure caffeine is a potent stimulant; thus, very small amounts may cause accidental overdose. The FDA cautions that parents should be aware that these products may be attractive to young people. Teens consume the products because they think that they may benefit them by boosting their energy. The agency also warns that individuals with heart conditions are particularly susceptible to an adverse event from caffeine consumption.
The FDA notes that it is almost impossible to accurately measure powdered pure caffeine with common kitchen measuring tools; thus, consumption of a lethal amount is quite possible. The agency warns that if you believe that you are having an adverse event related to caffeine, stop using it and seek immediate medical care or advice. In addition, the FDA requests that individuals report adverse events associated with powdered pure caffeine as well as other highly caffeinated products. You or your healthcare provider can help by reporting these adverse events to FDA in the following ways by calling (240) 402-2405 or email at CAERS@cfsan.fda.gov.